DRUG INTERACTIONS?

Hi. Steff here. I'm a 68 year old female who has been fairly healthy all my life apart from problems with depression. I now have a range of awful symptoms which have come on suddenly around March of this year. My rheumatologist says I have 'lupus like symptoms' and suspects this could have been caused by taking Nardil (phenlyzine) for depression for 25 plus years.Its a long shot, but I'm just wondering if anyone on the forum may have information about this. I'm not receiving any treatment at the moment. Blood tests have shown I'm ANA positive with high inflammation levels & the symptoms are going from bad to worse.

Any help at all would be most appreciated.

Skip

Featured Content

Clinical Trial Myths | New email series

HealthUnlocked have put together an 8-week email series debunking common myths about clinical trials.

Sign up now!

Featured by HealthUnlocked

6 Replies

oldestnewest
  • Hello Orchard1,

    Not my field at all, but according to the St Thomas Lupus site, drug-induced lupus is diagnosed by seeing if the symptoms get better after stopping the suspected drug. If they do, no treatment is needed.

    lupus.org.uk/what-is-lupus/...

    Hope that helps x

  • Many thanks for your response, whisperit.

    Really helpful.

  • Hi Orchard1,

    Drug-induced lupus is very rare and phenlyzine is not listed as one of the drugs recognised to possibly cause this, however that does not rule-out the possibility and I have found a report of one possible case during my research.

    As whisperit has said, generally with cases of drug-induced lupus, when the treatment causing the reaction is stopped the symptoms usually go away within six months.

    Are you still taking this treatment for your depression? Has your rheumatologist suggested what they would like to do next?

  • Hi Paul

    Thank you for taking the time to reply to my post. Yes, I'm still taking phenylzine but very helpful to know its not listed but accept it can't be ruled out. Dilemma is whenever I've tried to wean off it in the past (before lupus symptoms) the depression has come back. Think I'll have to continue for the time being as having enough problems with the lupus symptoms, so daren't risk being depressed as well! Waiting for my next rheumatology appointment next month so will have to see what he thinks.

    Thanks again.

    Steff (Orchard1)

  • It is difficult. In some cases of drug-induced lupus the consultant may recommend staying on the treatment and then additionally treating the lupus if they feel that the benefit of the treatment outweighs the symptoms and risks of lupus.

  • Thanks, that's useful to know. Will discuss it all with the rheumatologist.

    I'm new to the website and finding it really helpful.

You may also like...